Flood, Lyman
- When
- June 12, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Lyman County, 15.4 mi ENE of Mc Clure to 13.85 mi N of Lower Brule
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.190, -99.980
Record snow melt along with much above normal May and June precipitation in the upper Missouri River basin resulted in record high releases on the Oahe Dam upstream. Due to the high releases, the Missouri River at Oacoma and Chamberlain rose to above the flood stage of 65 feet on June 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Record snow melt along with much above normal May and June precipitation in the upper Missouri River basin resulted in record high releases on the Oahe Dam upstream. Due to the high releases, the Missouri River at Oacoma and Chamberlain rose to above the flood stage of 65 feet on June 12th. The river rose to a record 74.6 feet on June 30th. Many people along the river, especially in Oacoma, had to build levees to hold back the rising water with some locations being flooded. The flooding continued into July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 2:57 AM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 357 AM CDT SUN JUN 12 2011 .SHORT TERM...THROUGH TUESDAY SOUTHWEST FLOW ALOFT WITH WEAKLY EMBEDDED SHORTWAVES IS THE DOMINANT WEATHER PATTERN THAT WE WILL BE WORKING WITH DURING THIS FORECAST PERIOD. RADAR RETURNS HAVE SHIFTED INTO EASTERN SOUTH DAKOTA IN ASSOCIATION WITH THE FIRST OF THESE WAVES...WHILE WE CAN SEE AN MCV WEST RIVER DRIFTING NORTHEAST. DIFLUENT FLOW ALOFT AHEAD OF THE NEXT WAVE WILL PROVIDE FAVORABLE CONDITIONS FOR CONVECTIVE DEVELOPMENT FOR LATER TODAY...WITH THE INDEXES FOR SEVERE STORMS HIGHLIGHTING MAINLY WESTERN COUNTIES...ALTHOUGH CANT RULE OUT REDEVELOPMENT IN ASSOCIATION WITH THE MCV. OUTSIDE THESE TWO AREAS OF FOCUS...IT APPEARS THAT THERE WILL BE ENOUGH WARM AIR BETWEEN H85 AND H7 TO CAP CONVECTION. CONVECTION SHIFTS EAST THIS EVENING/OVERNIGHT...SUPPORTED BY A WEAK LOW LEVEL JET. THE THIRD WAVE TO DEAL WITH COMES LATE TUESDAY AM...WITH THE FOCUS FOR FORCING NOW IN NORTH CENTRAL SOUTH DAKOTA. TEMPERATURE FORECAST DOMINATED BY INFLUENCE OF MOISTURE ADVECTION AND CONVECTION THAT WILL PLAGUE THE LENGTH OF THE FORECAST PERIOD...WHICH WILL LIMIT DIURNAL RANGE TO UPPER 50S/LOW 60S FOR LOWS AND 70S FOR HIGHS. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY AN ACTIVE PATTERN CONTINUES THROUGH THE EXTENDED PERIOD. AN UPPER LEVEL TROUGH WILL BE OVER THE PLAINS TUESDAY EVENING...WITH ENERGY REMAINING OVERHEAD THROUGH THE DAY WEDNESDAY. RIDGING BUILDS OVER THE REGION WEDNESDAY NIGHT...THEN QUICKLY PUSHES EAST...ALLOWING A SERIES OF SHORTWAVES TO RIDE OVER THE NORTHERN PLAINS UNDER SOUTHWEST FLOW THROUGH THE END OF THE PERIOD. AT THE SURFACE...AN ELONGATED LOW PRESSURE TROUGH WILL BE OVER THE PLAINS TUESDAY EVENING...WITH PRECIPITATION POSSIBLY ONGOING WHEN THE PERIOD STARTS. THE SYSTEM SLOWLY PUSHES EAST...WITH WEAK HIGH PRESSURE SETTLING OVER THE REGION WEDNESDAY. LOOKING LIKE THE DAY PERIOD WEDNESDAY WILL BE DRY. LOW PRESSURE THEN STRENGTHENS OVER THE LEE OF THE ROCKIES WEDNESDAY NIGHT AND THURSDAY...MOVING VERY LITTLE UNTIL THE VERY END OF THE PERIOD WHEN IT BEGINS TO BROADEN OUT OVER THE PLAINS. AFTER WEDNESDAY...CANNOT PINPOINT ANY TIME PERIOD THAT WILL BE COMPLETELY DRY...SO WILL KEEP SCHC/CHC POPS GOING. TEMPERATURES LOOK TO BE RIGHT AROUND NORMAL THROUGH THE PERIOD AS H85 TEMPS GENERALLY REMAIN IN THE TEENS. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SCATTERED LIGHT SHOWERS WILL TRACK ACROSS THE CWA DURING THE EARLY MORNING HOURS...EXITING THE CWA OR DISSIPATING BY SUNRISE. BKN-OVC VFR CIGS WILL REMAIN OVER THE AREA THROUGH THE MORNING HOURS. LOWER CIGS...MOSTLY LIKELY IN THE MVFR CATEGORY...WILL DEVELOP OVER THE AREA AROUND MIDDAY. REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS LIKELY ACROSS THE WESTERN CWA DURING THE AFTERNOON. VSBYS MAY BE BRIEFLY REDUCED INTO THE MVFR CATEGORY WITH ANY THUNDERSTORMS THAT OCCUR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 331 AM CDT SUN JUN 12 2011 MNZ039-046-SDZ005>008-010-011-017>023-037-130845- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 331 AM CDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGHOUT THE DAY...WITH MORE ORGANIZED CONVECTION DEVELOPING THIS EVENING AND PROGRESSING EAST OVERNIGHT. A FEW STORMS MAY BE SEVERE...PARTICULARLY EARLY IN THE EVENING...WITH THE RISK BEING FOR STRONG WINDS AND HAIL...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>036-045-048-051-130845- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 331 AM CDT SUN JUN 12 2011 /231 AM MDT SUN JUN 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE AFTERNOON WEST RIVER AND SHIFT EAST THROUGH THE EVENING. STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HAIL...AND POSSIBLY AN ISOLATED TORNADO OR TWO. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323144.